Indiana, 2015Damaging Wind in Indiana, May 18, 2015
May 18, 2015 · NWS IND · 1 event in 1 county or zone
A line of thunderstorms developed along a frontal boundary over northwest Indiana during the late afternoon hours of May the 18th. As these storms pushed east-southeast into central Indiana during the early evening, one moved over Tipton County causing some wind damage in the Sharpsville area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a frontal boundary over northwest Indiana during the late afternoon hours of May the 18th. As these storms pushed east-southeast into central Indiana during the early evening, one moved over Tipton County causing some wind damage in the Sharpsville area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 18, 5:36 PM EST, 19 minutes earlier.
Area forecast discussion, May 18, 5:36 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
636 PM EDT MON MAY 18 2015
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED.
&&
.SYNOPSIS...
ISSUED AT 135 PM EDT MON MAY 18 2015
A COLD FRONT WILL EXIT CENTRAL INDIANA TONIGHT ALLOWING
COOL...CANADIAN HIGH PRESSURE OVER THE NORTHERN PLAINS TO SETTLE
ACROSS THE OHIO VALLEY THROUGH THE MIDDLE OF THE WEEK. THIS WILL
RESULT IN DRY AND COOLER WEATHER THROUGH WEDNESDAY.
CLOUDS ARE EXPECTED TO ARRIVE ON ON WEDNESDAY NIGHT INTO THURSDAY
AS AN UPPER LEVEL WEATHER DISTURBANCE IS EXPECTED TO PUSH INTO THE
AREA.
WARMER WEATHER ALONG WITH CHANCES FOR SHOWERS ARE EXPECTED THIS WEEKEND.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 135 PM EDT MON MAY 18 2015
SURFACE ANALYSIS EARLY THIS AFTERNOON SHOW A COLD FRONT FROM LAKE
MICHIGAN ACROSS EASTERN ILLINOIS TO SE MISSOURI. STRONG AND BROAD
HIGH PRESSURE WAS IN PLACE OVER THE DAKOTAS. RADAR CONTINUES TO
SHOW SCT LIGHT PRECIP CONTAINED TO SOUTHERN INDIANA...WELL SOUTH
OF THE COLD FRONT. SATELLITE SHOWS CLOUDY SKIES AHEAD OF THE FRONT
AND SUNNY SKIES IN IT/S WAKE.
MAIN FORECAST CHALLENGE TONIGHT WILL BE TEMPS. THE COLD FRONT IS
EXPECTED TO QUICKLY CROSS CENTRAL INDIANA TONIGHT. GFS AND NAM
BOTH SUGGEST STRONG COLD AIR ADVECTION OVERNIGHT AS 850MB TEMPS
FALL TO NEAR 11C BY TUESDAY MORNING. FORECAST SOUNDINGS SHOW A DRY
COLUMN OVERNIGHT. PER SATELLITE...CLEAR SKIES ARE EXPECTED TO
INVADE THIS EVENING IN THE WAKE OF THE FRONT. THUS A DRY FORECAST.
LOW TEMPS THIS MORNING UPSTREAM IN THE WAKE OF THE FRONT WERE
MAINLY IN THE UPPER 40S...AND WILL USE VALUES CLOSE TO
THOSE...GENERALLY ENDING ON NUMBERS AT OR BELOW MAVMOS.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 135 PM EDT MON MAY 18 2015
DRY WEATHER IS EXPECTED THROUGH AT LEAST WEDNESDAY. GFS AND NAM
BOTH SUGGEST STRONG HIGH PRESSURE OVER THE NORTHERN PLAINS STATES
NOSING A SURFACE RIDGE ACROSS THE GREAT LAKES AND INDIANA THROUGH
THURSDAY. A COOL...NORTHERLY AND DRY CONTINENTAL FLOW OF AIR IS
EXPECTED TO CENTRAL INDIANA THROUGH THE PERIOD. FORECAST SOUNDINGS
THROUGH WEDNESDAY SHOW UNREACHABLE CONVECTIVE TEMPERATURES AMID A
DRY COLUMN. THUS PARTLY CLOUDY DAYS AND MOSTLY CLEAR NIGHTS WILL
BE EXPECTED THROUGH WEDNESDAY. WILL USE A BLEND ON LOWS AND HIGHS
THROUGH WEDNESDAY.
GFS AND NAM THEN SUGGEST AN SHORT WAVE PUSHING OUT OF THE CENTRAL
PLAINS WITHIN THE UPPER FLOW. GOOD FORCING APPEARS IN PLACE WITH
THIS FEATURE...HOWEVER MOISTURE IS A PROBLEM. LOWER LEVEL FLOW
WILL STILL BE UNDER THE INFLUENCE OF STRONG HIGH PRESSURE AND
SURFACE RIDGING...ALONG WITH A NORTHERLY FLOW OF DRY AIR. FORECAST
SOUNDINGS ON WEDNESDAY NIGHT FAIL TO SHOW LOWER LEVEL
SATURATION...AS THEY ALSO DO ON THURSDAY. CONVECTIVE TEMPS APPEAR
REACHABLE ON THURSDAY...HOWEVER A SUGGESTED MID LEVEL CAP SHOULD
PREVENT MUCH IN THE WAY OF CONVECTION. CAPE IS NIL. THUS WILL WILL
MAINLY LOOK FOR SOME HIGH CLOUDS INVADING ON WEDNESDAY NIGHT AND
THURSDAY ASSOCIATED WITH THIS UPPER WAVE. AS FOR TEMPS WILL TREND
LOWS ON WEDNESDAY NIGHT WARMER THAN MAVMOS GIVEN THE EXPECTED
ARRIVAL OF CLOUDS...AND TREND HIGHS COOLER THAN MEXMOS ON THURSDAY
AS CLOUDS MAY LINGER THROUGH THE DAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 156 PM EDT MON MAY 18 2015
PROBLEMS WITH THIS TIME FRAME IS WITH TIMING OF RAIN COMING TO
INDIANA FOR THE MEMORIAL WEEKEND. STILL SOME DIFFERENCES IN LONGER
RANGE MODELS AND WILL USE A BLEND.
THIS PERIOD STARTS DRY AND COOL UNDER THE INFLUENCE OF CANADIAN
SURFACE HIGH PRESSURE AND BACKSIDE OF EASTERN UPPER TROUGH. AS THESE
FEATURES PROGRESS EAST THROUGH FRIDAY A COUPLE OF WAVES DROP INTO A
LARGE UPPER TROUGH OVER THE WESTERN US. INTERACTION IF ANY OF THESE
TWO WAVES MAY IMPACT HOW FAST AND FAR EAST INITIAL WAVE EJECTS INTO
THE PLAINS AND AFFECT INDIANA.
MODELS SIMILAR THIS PAST WEEKEND WITH SYSTEM AFFECTING MAINLY PLAIN
STATES WITH WEAKENING SHORT WAVES RIDING UP RIDGING AND BRINGING
SOME SHOWER/STORM ROUNDS TO INDIANA.
SUNDAY AFTERNOON SEEMS TO BE CONSENSUS START WITH RAIN FROM MODELS
IN CENTRAL INDIANA BUT THERE ARE ALSO HINTS THAT THIS COULD PUSH
ACROSS NW INDIANA FIRST. AGAIN LIKE LAST WEEKEND EXPECT MANY DRY
HOURS BUT SEVERAL IN-BETWEEN PERIODS THAT BRING SOME RAIN AND
STORMS.
AS FOR TEMPS...WILL CONTINUE WITH BLEND OF CURRENT FORECAST AND NEW
GUIDANCE WHICH STARTS THE PERIOD BELOW NORMAL WITH A SLOW RISE TO
NORMAL BY THE WEEKEND.
MODELS AGREE IN SURFACE AND UPPER HIGH PRESSURE RIDGING TO MAINTAIN
DRY WEATHER WITH SEASONABLE TEMPERATURES THIS PERIOD. OFFSHORE
TROUGH BRINGS RAIN THREAT CLOSE ON WEDNESDAY BUT DRY AIR IN PLACE
SHOULD KEEP RAIN FROM OCCURRING.
MODEL DIFFERENCES FOR MEMORIAL WEEKEND AS TO RAIN ARRIVAL BUT SHOULD
BE SORTED OUT AS THAT TIME PERIOD APPROACHES.
GUIDANCE TEMPERATURES AND POPS FOLLOWED USING A BLEND OF DATA
SOURCES.
&&
.AVIATION /DISCUSSION FOR THE 190000Z TAFS/...
ISSUED AT 636 PM EDT MON MAY 18 2015
FRONTAL SYSTEM CURRENTLY PAST KLAF AND SHOULD PASS THROUGH KHUF
SHORTLY. SHORT TERM MODELS SUGGESTS THIS FRONT WILL CLEAR THE
REMAINDER OF THE TAF SITES AROUND 190200Z OR SO.
SCATTERED CONVECTION HAS BEEN DEVELOPING NEAR THE FRONTAL ZONE OVER
THE PAST COUPLE OF HOURS. INSTABILITY AXIS LIES TO THE EAST OF THE
CURRENT CONVECTION...SO CONVECTION MAY INCREASE IN COVERAGE AS THE
FRONT MOVES EAST. WILL MAKE A DECISION BY ISSUANCE TIME AS TO
WHETHER CONVECTION WILL NEED TO BE MENTIONED IN THE FORECAST AT
KIND/KBMG. CB BASES 030-040.
OTHERWISE...UNLIMITED CEILINGS AND UNRESTRICTED VISIBILITY EXPECTED
IN THE WAKE OF THE FRONT.
SURFACE WINDS GENERALLY 230-260 DEGREES AT 8-11 KTS EXPECTED TO VEER
AROUND TO 290-310 DEGREES BY LATE EVENING. A FEW SURFACE GUSTS
AROUND 20 KTS PROBABLE IN THE KLAF/KHUF AREAS UNTIL SUNSET.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....TUCEK
AVIATION...JAS
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 18, 3:21 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
421 PM EDT MON MAY 18 2015
INZ021-028>031-035>049-051>057-060>065-067>072-192030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
421 PM EDT MON MAY 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TONIGHT.
OUTLOOK: THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS THIS EVENING.
A FEW STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND CLOUD TO GROUND
LIGHTNING. HOWEVER WE ARE NOT EXPECTING ANY OUTBREAKS OF SEVERE
WEATHER.
HAZARDS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL.
TIMING: THIS EVENING.
DISCUSSION: A WARM AND MOIST SOUTHWEST FLOW WILL CONTINUE THIS
EVENING. A COLD FRONT WILL MOVE EAST ACROSS OUR REGION LATE THIS
EVENING/EARLY TONIGHT ENDING ANY CHANCE OF THUNDERSTORMS AFTER IT
MOVES THROUGH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
OUTLOOK: QUIET WEATHER CONDITIONS WILL BE THE RULE TUESDAY THROUGH
SATURDAY. THE ONLY EXCEPTION WILL BE A LOW CHANCE FOR RAIN SHOWERS
ON WEDNESDAY NIGHT. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
SATURDAY NIGHT AND SUNDAY...BUT IT IS TOO EARLY TO SAY WHETHER
ANY OF THESE STORMS WILL BE SEVERE.
DISCUSSION: A WEAKENING AREA OF LOW PRESSURE MOVING FROM THE
CENTRAL PLAINS TOWARDS TENNESSEE WILL PRODUCE A CHANCE OF LIGHT
SHOWERS LATE WEDNESDAY. OTHERWISE...DRY AND COOLER WEATHER
CONDITIONS WILL BE THE RULE THIS WEEK AS HIGH PRESSURE OVER THE
NORTHERN PLAINS MOVES EAST ACROSS OUR REGION.
AN AREA OF LOW PRESSURE MOVING INTO THE CENTRAL PLAINS WILL CAUSE
A WARM FRONT TO MOVE OUR WAY SATURDAY NIGHT WHICH WILL CAUSE
INCREASING CHANCES OF SHOWERS AND A FEW THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Tipton
- When
- May 18, 5:55 PM EST
- Where
- Tipton County, 0.53 mi W of Sharpsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Local Official
- Coordinates
- 40.380, -86.090
Three trees were reported down due to damaging thunderstorm wind gusts. Power outages were also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, May 18 to 20, 20151 death · $1.0 million · 1.75 in hail · 25 events
- Flash Flooding in Louisiana, May 18, 20151 death · 2 injured · $166,000 · 24 events
- Flash Flooding and Hail in Texas, May 18, 20151 death · $20,000 · 0.88 in hail · 6 events
- Flash Flooding and Flooding in Maryland, May 18 to 19, 20151 death · $15,000 · 6 events
- Tornadoes and Flash Flooding in Texas, May 18 to 20, 2015$2.0 million · EF1 · 36 events
- Damaging Winds in New York, May 18, 2015$135,000 · 52 kt wind · 9 events
- Flash Flooding in New York, May 18, 2015$50,000 · 3 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2015$15,000 · EF0 · 21 events
- Hail and Damaging Wind in New York, May 18, 2015$30,000 · 1 in hail · 2 events
- Frost and Freeze in Minnesota, May 18 to 19, 201524 events
- Flash Flooding and Lightning Strike in Texas, May 18, 20151 injured · 13 events
- Frost and Freeze in North Dakota, May 18 to 19, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579960.